Alert archive / Arkansas / Flash Flood Warnings in 2008

Flash Flood Warning 148, NWS Memphis, TN

September 21, 2008Craighead County, Greene County, Arkansas

NWS Memphis, TN issued this flash flood warning at Sep 21, 2008, 8:39 AM CDT for Craighead County, Greene County, Arkansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2008, 8:39 AM CDT (13:39 UTC)
Expired
Sep 21, 2008, 11:45 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Craighead County, AR, Greene County, AR

The radar

The Memphis radar (KNQA), 95 km from the middle of the area, began a volume at 13:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 9:35 AM CDTFLASH FLOODParagould, ARNUMEROUS REPORTS OF FLOODED ROADS IN PARAGOULD. ALSO REPORTS OF WATER COMING CLOSE TO HOUSES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 1.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
490 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 211339
FFWMEG
ARC031-055-211645-
/O.NEW.KMEG.FF.W.0148.080921T1339Z-080921T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
839 AM CDT SUN SEP 21 2008

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  GREENE COUNTY IN EASTERN ARKANSAS...

* UNTIL 1145 AM CDT

* AT 839 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 2 HOURS 2 TO 3
  INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WALCOTT...
  PARAGOULD...OAK GROVE HEIGHTS...MARMADUKE...LAFE...EVENING STAR AND
  BEECH GROVE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3620 9030 3603 9035 3600 9038 3599 9037
      3591 9039 3589 9082 3625 9071

$$
1 follow-up statement
000 
WGUS74 KMEG 211522
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1018 AM CDT SUN SEP 21 2008

ARC031-055-211645-
/O.CON.KMEG.FF.W.0148.000000T0000Z-080921T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAIGHEAD AR-GREENE AR-
1018 AM CDT SUN SEP 21 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT FOR
GREENE AND NORTH CENTRAL CRAIGHEAD COUNTIES...

AT 935 AM CDT... LAW ENFORCEMENT IN PARAGOULD HAD RECEIVED NUMEROUS 
REPORTS OF STREET FLOODING IN PARAGOULD. 

BETWEEN 915 AM AND 1015 AM CDT...DOPPLER RADAR INDICATED THAT THE 
INTENSITY OF RAINFALL OVER THE GREENE AND FAR NORTHERN CRAIGHEAD 
COUNTIES HAD DECREASED SIGNIFICANTLY. HOWEVER...FLOODING IN LOW 
LYING AREAS IS STILL LIKELY...AS A RESULT OF EARLIER HEAVY 
RAINFALL.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PARAGOULD...
OAK GROVE HEIGHTS...MARMADUKE...LAFE...EVENING STAR AND BEECH GROVE.

THE FLASH FLOOD WARNING WILL LIKELY BE ALLOWED TO EXPIRE AT 1145 AM 
CDT.

LAT...LON 3620 9030 3603 9035 3600 9038 3599 9037
      3591 9039 3589 9082 3625 9071

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 4:11 AM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Sep 21, 4:11 AM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
411 AM CDT SUN SEP 21 2008

.DISCUSSION...

THE MAIN CHALLENGE IS DETERMINING RAIN CHANCES TODAY.

LATEST MODELS WERE IN GOOD GENERAL AGREEMENT FOR THE NEXT SEVEN
DAYS. MAINLY USED A BLEND OF MODEL DATA.

DID NOT MAKE ANY MAJOR CHANGES TO THE PREVIOUS FORECAST.

AT 4 AM CDT ACROSS THE MIDSOUTH AND FORECAST AREA...MOIST AND
MOSTLY CLOUDY CONDITIONS WERE OCCURRING WITH TEMPERATURES IN THE
60S. PATCHY FOG WAS REPORTED IN A FEW LOCATIONS. A FEW SHOWERS
WERE DEVELOPING NEAR INTERSTATE 55...SOUTH OF BATESVILLE MS AND
OVER NE AR/MO BOOTHEEL. AN UPPER LEVEL DISTURBANCE WAS NORTH OF
THE AREA...CENTERED NEAR ST. LOUIS.

TODAY...PATCHY FOG CAN BE EXPECTED THIS MORNING...REDUCING
VISIBILITIES TO LESS THAN 3 MILES IN A FEW LOCATIONS.
OTHERWISE...SKIES WILL BE MOSTLY CLOUDY. SCATTERED SHOWERS AND
PERHAPS A FEW THUNDERSTORMS CAN BE EXPECTED TODAY...MAINLY NEAR
INTERSTATE 55 WHERE MOISTURE CONVERGENCE WILL BE MAXIMIZED...FROM
NEAR KENNETT MO TO MEMPHIS TO CHARLESTON MS. TIERED RAIN CHANCES
FROM 20 TO 40...HIGHEST NEAR I-55 AND LOWEST NEAR TN RIVER/AL
STATE LINE. NOT EXPECTING ALL DAY RAINS AS THERE WILL LIKELY BE
MANY MORE DRY HOURS THAN WET ONES. RAINFALL AMOUNTS WILL GENERALLY
BE LIGHT AND LESS THAN 0.25 INCH.

INCREASING MID LEVEL HEIGHTS AND DRIER MID LEVEL AIR MAY LIMIT
COVERAGE THIS AFTERNOON...ALLOWING FOR SOME SUN...ESPECIALLY SOUTH
OF MEMPHIS. SUPPOSE A STRONG STORM OR TWO WITH HEAVY DOWNPOURS
COULD DEVELOP IF ENOUGH INSTABILITY COULD BE GENERATED FROM MORE
SUN...BUT CONFIDENCE OF THIS REMAINS LOW...TOO LOW TO MENTION IN
HWO. ABUNDANT CLOUDS SHOULD KEEP HIGHS DOWN IN THE UPPER 70S AND
LOWER 80S.

TONIGHT...DRIER AIR MOVING INTO THE AREA SHOULD ALLOW FOR RAINFREE
CONDITIONS...THOUGH COULD NOT RULE OUT A STRAY EVENING SHOWER/STORM.
LOW LEVEL MOISTURE WILL REMAIN ABUNDANT. THIS COMBINED WITH LIGHT
WINDS AND CLEARING SKIES SHOULD ALLOW FOR GOOD FOG DEVELOPMENT...SO
ADDED AREAS OF FOG AFTER MIDNIGHT. VISIBILITIES MAY BE REDUCED
CONSIDERABLY...LESS THAN 1 MILE IN A FEW AREAS. NOT CONFIDENT
ABOUT WIDESPREAD DENSE FOG. THIS TIME OF YEAR WITH SHORTER DAYS
AND LONGER NIGHTS TYPICALLY ALLOWS FOR FOGGIER MORNINGS. LOWS WILL
BE ON THE COOL SIDE...MAINLY IN THE MID 50S TO LOWER 60S...THOUGH
THINK THE 00Z GFS MODEL GUIDANCE NUMBERS WERE TOO LOW.

MONDAY...MORNING FOG WILL BURN OFF ALLOWING FOR A GOOD AMOUNT OF
SUN. THUS...WARMER CONDITIONS CAN BE EXPECTED. CANNOT ARGUE WITH
GUIDANCE HIGHS IN THE LOWER TO MID 80S.

MONDAY NIGHT THROUGH NEXT SATURDAY...A PROLONGED PERIOD OF DRY AND
MOSTLY CLEAR WEATHER IS EXPECTED WITH VIRTUALLY NO CHANCE FOR
RAIN/HAZARDOUS WEATHER AS AN UPPER LEVEL RIDGE OF HIGH PRESSURE
BUILDS IN. SOME MORNINGS MAY HAVE PATCHY FOG. TEMPERATURES WILL
GENERALLY BE NEAR CLIMATOLOGICAL NORMS WITH A LARGER DIURNAL SPREAD
THAN NORMAL WITH DRY AIR IN PLACE. HIGHS WILL MAINLY BE IN THE 80S
AND LOWS WILL BE IN THE 55 TO 65 DEGREE RANGE...TYPICAL FOR LATE
SEPTEMBER.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  81  63  84  65 /  40  10   0   0
MKL  78  56  84  55 /  20  10   0   0
JBR  78  58  83  58 /  30  10  10   0
TUP  80  58  85  60 /  20  10   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

MBS
Hazardous weather outlook, Sep 21, 3:43 AM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
343 AM CDT SUN SEP 21 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-221045-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
343 AM CDT SUN SEP 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MBS

Nearby

Flash Flood Warnings in Arkansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.